Iowa, 2020

Drought in Iowa, July 28 to 31, 2020

July 28 to 31, 2020 · NWS DMX · 2 events in 2 counties and zones

Very warm temperatures and much below normal rainfall led to the expansion of drought conditions in portions of west central Iowa in July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very warm temperatures and much below normal rainfall led to the expansion of drought conditions in portions of west central Iowa in July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CDT Mon Jul 27 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 235 PM CDT Mon Jul 27 2020

This week will be fairly benign with seasonal temperatures and
relatively comfortable humidity levels. There will be a few
chances for showers and storms but the severe threat at this point
looks minimal and heavy rainfall does not look to be in the cards.

For tonight into Tuesday, a large Canadian low with an associated
trough over the Great Lakes will move very little while an upper
level ridge builds over the Rockies. This will put much of the
Upper Midwest in a northwest flow which will bring in seasonal
highs and less humid air.

Tuesday afternoon a very weak shortwave continues to be depicted
by the models along with a weak surface boundary dropping into
northern Iowa. There is very little instability and no shear but
there is some weak convergence along the front...mainly east of
our forecast area. This may be enough to kick off some isolated
showers/storms over far northern Iowa in the afternoon but
confidence is low in anything developing and even less that it
would be more than an isolated storm. There is little to no risk
of severe or heavy rainfall. Late Tuesday afternoon or early
evening, the shortwave exits east and the rain threat ends.

On Wednesday that weak frontal boundary that was sagging into
northern Iowa Tuesday, will have made it's way into northern
Missouri or there about and begin to move northward back into
southern Iowa or near to our border. Moisture return will be
associated with the boundary bringing the possibility of isolated
showers/storms back to southern Iowa. At this point it is unclear
how far north that boundary will travel. The GFS has been
consistent in pushing in into central Iowa while the Euro keeps it
mostly in Missouri. I kept the chance PoPs we had going south and
west through Thursday but again with low confidence and even if we
do see something, isolated to maybe scattered storms is what we
will get. Later Thursday, high pressure will begin to nose in from
the north, further complicating just how far that front will move
into Iowa.

From Friday into the weekend, the high takes over and we will be
cool for late July/early August and dry. A decent shortwave that
develops Thursday over the Rockies and Plains slides southeast and
tries to develop a closed low. Where and if that happens may
increase chances for rain across the south but confidence is low
at this point and precip chances were left out of the forecast
beyond Thursday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1147 PM CDT Mon Jul 27 2020

VFR conditions to persist through the entire TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...FAB
AVIATION...Podrazik
Hazardous weather outlook, Jul 27, 2:22 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
322 PM CDT Mon Jul 27 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
322 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday afternoon over
northern Iowa and then Wednesday into Friday with the highest
chances over southwest Iowa. The severe threat appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Ansorge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Crawford

When
July 28, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in portions of Crawford county during the last days of July.

Drought, Pocahontas

When
July 28, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Acute short term dryness led to the development of severe drought conditions in portions of Pocahontas county during the last days of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915457, 915458.